Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Any1 know the side effects of prozac & is it safe for an 8 yr old to take?

In short, my son is having problems and right now, he has been diagnosed as having a mood disorder and depressions by a psychologist he has been seeing since oct. But today, I learned from 2 psychologists that they believe my son is seriously depressed & want to start him on prozac. He is currently taking risperidone/risperdal & they want him to continue that while taking prozac. I want to hear from real people about prozac and not what the doctors, fda, pharmacists think about it.

Answer Question
 
lalmond67r

Asked by lalmond67r at 6:57 PM on Feb. 22, 2009 in School-Age Kids (5-8)

Level 1 (0 Credits)
Answers (6)
  • Antidepressants can cause suicide in minors. I would go to the FDA website and look up the drug and google "children and prozac" and/or "children and antidepressants". You should really do your research and get information about this from good reliable sources, because thi is generally considered unsafe. I would also have a second evaluation done by an uninvolved, neutral party.
    kemclaughlin

    Answer by kemclaughlin at 7:23 PM on Feb. 22, 2009

  • I would look very carefully on the FDA website and medical websites- make sure it is not the site of the manufacturer of the med.- and read all the side effects. Also as the pp said google "kids and prozac" but remember that anyone can write anything on the internet so read critically.
    Anonymous

    Answer by Anonymous at 7:53 PM on Feb. 22, 2009

  • I would carefully at the websites and also search on children and prozac. The effects on adults can/are very diff. from those on children, and even in adults it varies from person to person. These types of drugs are very individualized (kinda like perfume, it depends on the person how it smells???)
    Personally, I'd be very leary, and do just what you are doing right now.
    Good luck Momma.
    MamiJaAyla

    Answer by MamiJaAyla at 8:14 PM on Feb. 22, 2009

  • I wouldn't use any laboratory made "medicine" for my child. Look into natural resources, such as herbal products.
    Anonymous

    Answer by Anonymous at 8:19 PM on Feb. 22, 2009

  • My daughter is on Prozac for Anxiety and OCD, she has Aspergers's syndrome ( a form of autism ). I was a non believer in medicine and I still don't even give my children over the counter meds. unless they have a fever. I fought all the Psycholgists when they said it would be best for my child to be put on this. But we had exhausted every other method there was. She was just soo unhappy and having problems with friends and in school. This was our only hope left to try. The doc's put it this way, if your child had diebities would you deny her insulin? I did all the research I could. I read articles talked to other professionals ect.. collect all the info you can and really make an informed decision, because it has to be your decision. My daughter is 10 and has been on prozac since she was 8. I have had all positive effects. But it doesn't work for everyone. Hope I was of some help, I know I needed it then. Good Luck
    Fairytalemomof3

    Answer by Fairytalemomof3 at 4:41 AM on Feb. 23, 2009

  • i just want to say that i appreciate everyone's responses! i did do a little online research and saw that the fda has approved prozac for children aged 7 to 17. i really didn't want to give my son medicine at all but i am pretty much at a loss. my son has been in therapy and hasn't seemed to been getting any better. he is currently staying at a hospital so i kinda feel trying the prozac is my last hope. i dont think it will be long term but if it helps him to get better, and to be able to have friends and behave in school, then it's what i have to do. right now, the last couple of times he has gone to school, he has had to be picked up due to his behavior & was suspended 2x.

    i just read an article about certain herbs, supplements and vitamins that may help with depression. for anyone that reads this, check out http://www.hsibaltimore.com/ealerts/ea200301/ea20030106.html i might have to try some of these.
    lalmond67r

    Answer by lalmond67r at 9:34 PM on Feb. 23, 2009

Join CafeMom now to contribute your answer and become part of our community. It's free and takes just a minute.